The ‘hand-foot syndrome': cancer drugs may cause the vanishing of fingerprints!
June 1, 2009
Last month (may, 2009) a letter from a doctor, published in the magazine ‘Annals of Oncology’, became hot news because his client – a 62-year old cancer patient from Singapore – was held for four hours by immigration officials in the United States because they could not detect his fingerprints! The doctor of the patient had to declare that his patient’s fingerprints disappeared because of a cancer-drug he had been taking for over years. A disappearing fingerprint is one of the typical but rare features of the ‘hand-foot syndrome’.
The major symptoms of the hand-foot syndrome include: feelings of tingling or burning, redness, flaking, swelling, small blisters, and small sores on the palms of the hands or soles of the feet.
WHAT DRUGS MAY CAUSE THE ‘HAND-FOOT SYNDROME’?
The following chemotherapy drugs (usually used to treat cancer) have been reported to cause hand-foot syndrome in some patients:
>> Capecitabine (Xeloda)
INTERESTING SUGGESTIONS RELATED TO HANDS & CANCER:
• Why a cancer patient may have no fingerprints: the hand-foot syndrome!